New Hampshire, 2009

Flash Flooding in New Hampshire, June 29, 2009

June 29, 2009 · NWS GYX · 2 events in 1 county or zone

Slow moving thunderstorms produced up to 3 inches of rain in 2 hours causing flash flooding in Bow and Hooksett New Hampshire. 00.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Slow moving thunderstorms produced up to 3 inches of rain in 2 hours causing flash flooding in Bow and Hooksett New Hampshire. Total damages reached $100,000.00.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 29, 1:57 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 29, 1:57 PM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT MON JUN 29 2009

.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER
THE GREAT LAKES REGION THROUGH TUESDAY. THE LOW PRESSURE WILL THEN
MOVE NORTH AND EAST WEDNESDAY THROUGH THURSDAY WITH A TRAILING
COLD FRONT CROSSING THE AREA ON FRIDAY. A TROUGH OF LOW PRESSURE
WILL LINGER OVER THE REGION THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS WILL DIMINISH THROUGHOUT THE EVENING AS THE TROUGH SHIFTS
TO THE NORTH. WITH ONSHORE FLOW EXPECT LIGHT DRIZZLE TO CONTINUE INTO
TONIGHT WHILE TEMPERATURES WILL BE SIMILAR TO LAST NIGHT.

&&

.SHORT TERM /TUESDAY/...
OCCASIONAL BREAKS THROUGH THE CONNECTICUT VALLEY AND INTO CENTRAL
NEW HAMPSHIRE WILL BRING WARMER TEMPERATURES. AREAS THAT ARE ABLE
TO BURN OFF THE LOW CLOUDS WILL ALSO SEE THOSE WARMER TEMPERATURES
HOWEVER THE MODELS ARE SHOWING SOME DIFFERENCES IN HOW MUCH OF THE
AREA WILL ACTUALLY SEE THE SUNSHINE. THOSE AREAS THAT ARE ABLE TO
BREAK OUT WILL SEE TEMPERATURES WARM UP INTO THE MID TO UPPER 70S. EXPECT
SHOWERS AND THUNDERSTORMS TO DEVELOP IN WESTERN NEW HAMPSHIRE AND
PROGRESS EASTWARD. AS THOSE STORMS MOVE CLOSER TO THE COAST EXPECT
THEM TO DIMINISH AS THEY GET KNOCKED DOWN BY THE MARINE LAYER.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE UNSETTLED WET WX PATTERN CONTINUES THRU MUCH OF THE LONG TERM
PERIOD AS THE H5 CUTOFF REMAINS TO OUR W WITH WEAK ONSHORE FLOW AT
THE SFC WITH THE SFC LOW WELL TO OUR W AND A WRM FNT TO OUR S. THE
H5 CUTOFF LOW BEGINS TO OPEN AND SHEAR OUT OVER THE WEEKEND ONLY
TO HAVE ANOTHER UPR LVL SYSTEM READY TO DROP IN FROM CANADA INTO
THE MEAN TROF POSITION ALONG THE E COAST EARLY NEXT WEEK.
GENERALLY USED THE GFS40 AND GMOS GUIDANCE FOR THE LONG TERM WITH
MAV/MET MOS BLEND USED FOR TUESDAY NGT THRU WEDNESDAY NGT. DID GO
ABOVE GFS40 POP FOR TUESDAY NGT THRU WEDNESDAY NGT OVER ERN AREAS
TO AT LEAST MENTION A SLGT CHC OR CHC OF LGT PRPC. ALSO INCLUDED
PATCHY F DURING THIS PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM...MVFR/IFR CEILINGS TONIGHT IMPROVING OVER WESTERN NEW
HAMPSHIRE ON TUESDAY.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...CONTINUED WET
UNSETTLED WX PATTERN WILL MEAN PERIODS OF MVFR TO IFR WITH LOCAL
AREAS OF LIFR CONDITIONS LIKELY THRU MUCH OF THE LONG TERM PERIOD.

&&

.MARINE...
SHORT TERM...NO FLAGS.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...WINDS AND SEAS WILL
STAY BLO SCA LEVELS. ONSHORE FLOW REMAINS WEAK THRU THE LONG TERM
PERIOD. HOWEVER...MAY EVENTUALLY END UP SEEING SEAS/SWELLS
APPROACHING SCA LEVELS IF THE FLOW REMAINS PERSISTENT LONG
ENOUGH.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 29, 2:08 PM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
308 PM EDT MON JUN 29 2009

MEZ007>009-012>014-018>028-NHZ001>010-013-014-301915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
308 PM EDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ADDITIONAL RAINFALL IS EXPECTED THROUGH TONIGHT WHICH WILL KEEP SMALL
RIVERS AND STREAMS RUNNING HIGH. A RIVER FLOOD WARNING IS IN
EFFECT FOR THE KENNEBEC RIVER AT SKOWHEGAN AND AN AREAL FLOOD
WARNING IS IN EFFECT FOR CENTRAL OXFORD COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WET WEATHER PATTERN WILL CONTINUE THROUGH SUNDAY WITH MINOR
FLOODING A POSSIBILITY WITH ANY HEAVY SHOWERS OR THUNDERSTORMS
THAT DEVELOP AND PRODUCE EXCESSIVE RAINFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR SEND IN SIGNIFICANT RAINFALL
AMOUNTS OR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE
ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-301915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
308 PM EDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS NOT NEEDED.

The radar

The Portland,ME radar (KGYX), 133 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Merrimack

When
June 29, 6:30 PM EST to 10:00 PM EST
Where
Merrimack County, 1.06 mi ENE of Bow Center to 0.39 mi E of Bow Center
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.136, -71.531

Heavy rain caused flash flooding on small rivers and streams in the Bow area.

Flash Flood, Merrimack

When
June 29, 6:30 PM EST to 10:00 PM EST
Where
Merrimack County, 0.8 mi ESE of Hooksett to 1.65 mi NE of Hooksett
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.094, -71.457

Heavy rain caused flash flooding on small rivers and streams in the Hooksett area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2009Every state in 2009This day in weather historyWarnings in New Hampshire, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 184640, 184642.